Alert archive / Florida / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 122, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Aug 15, 2008, 3:44 PM EDT for Broward County, Miami-Dade County, Florida. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2008, 3:44 PM EDT (19:44 UTC)
- Expired
- Aug 15, 2008, 4:18 PM EDT
- In force
- 34 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
Counties Broward County, FL, Miami-Dade County, FL
The radar
The Miami radar (KAMX), 43 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 3:50 PM EDT | HAIL 0.5 | Hollywood, FL | N 66TH AVE AND JOHNSON ST |
| Aug 15, 3:58 PM EDT | TSTM WND GST 71 | North Perry Airport, FL | |
| Aug 15, 3:58 PM EDT | HAIL 0.5 | North Perry Airport, FL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 7.7 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1441 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMFL 151944
SVRMFL
FLC011-086-152030-
/O.NEW.KMFL.SV.W.0122.080815T1944Z-080815T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
344 PM EDT FRI AUG 15 2008
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BROWARD COUNTY IN SOUTH FLORIDA.
NORTHEASTERN MIAMI-DADE COUNTY IN SOUTH FLORIDA.
* UNTIL 430 PM EDT
* AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
NORTH PERRY AIRPORT...AND MOVING SOUTH AT 5 MPH.
* THE STORM WILL AFFECT...
NORTH PERRY AIRPORT...
HALLANDALE...
MIAMI GARDENS...
AVENTURA...
DOLPHINS STADIUM...
CAROL CITY...
AND SURROUNDING COMMUNITIES.
SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR
ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS
SPOTTED.
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.
LAT...LON 2588 8012 2588 8013 2590 8013 2590 8014
2588 8015 2589 8033 2608 8032 2609 8012
TIME...MOT...LOC 1943Z 356DEG 5KT 2600 8021
$$
BAXTER2 follow-up statements
000
WWUS52 KMFL 152006
SVSMFL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
406 PM EDT FRI AUG 15 2008
FLC011-086-152030-
/O.CON.KMFL.SV.W.0122.000000T0000Z-080815T2030Z/
BROWARD FL-MIAMI-DADE FL-
405 PM EDT FRI AUG 15 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN MIAMI-DADE AND SOUTHEASTERN BROWARD COUNTIES...
AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
DOLPHINS STADIUM...MOVING SOUTHWEST AT 6 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
DOLPHINS STADIUM...
MIAMI GARDENS...
CAROL CITY...
SAINT THOMAS UNIVERSITY...
AND SURROUNDING COMMUNITIES.
THE PUBLIC REPORTED 71 MPH WINDS AT NORTH PERRY AIRPORT ALONG WITH
DIME SIZED HAIL AT 3:58 PM.
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.
LAT...LON 2596 8015 2589 8016 2589 8033 2603 8032
2606 8032 2606 8015
TIME...MOT...LOC 2005Z 028DEG 5KT 2597 8025
$$
BAXTER000
WWUS52 KMFL 152018
SVSMFL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
418 PM EDT FRI AUG 15 2008
FLC011-086-152026-
/O.CAN.KMFL.SV.W.0122.000000T0000Z-080815T2030Z/
BROWARD FL-MIAMI-DADE FL-
416 PM EDT FRI AUG 15 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MIAMI-DADE AND
SOUTHEASTERN BROWARD COUNTIES IS CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. HOWEVER...THE STORM STILL REMAINS IN NORTH PERRY
AND MIAMI GARDEN AREA. THIS STORM WILL CONTINUE TO MOVE SOUTHWEST
TOWARDS MIAMI LAKES. FREQUENT LIGHTNING...GUSTY WINDS TO 40
MPH...VERY HEAVY RAINFALL AND SMALL HAIL ARE STILL POSSIBLE WITH
THIS STORM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST UPDATES.
LAT...LON 2596 8015 2589 8016 2589 8033 2603 8032
2606 8032 2606 8015
TIME...MOT...LOC 2016Z 028DEG 5KT 2596 8026
$$
BAXTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:33 PM EDT, 11 minutes earlier.
Area forecast discussion, Aug 15, 3:33 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 333 PM EDT FRI AUG 15 2008 .DISCUSSION... AFTERNOON CONVECTION HAS BEEN SLOW TO DEVELOP ALONG SEA BREEZE BOUNDARIES THIS AFTERNOON...LIKELY IN RESPONSE TO WEAK LARGE SCALE SUBSIDENCE SPREADING WESTWARD OVER THE REGION IN ADVANCE OF AN INVERTED MID-LEVEL TROUGH CURRENTLY PASSING ACROSS CUBA. WILL LEAVE SLIGHT CHANCE POPS IN FOR ALL AREAS FOR REMAINDER OF THE AFTERNOON...AS A FEW CELLS ARE BEGINNING TO DEVELOP ACROSS THE WESTERN HALF OF THE MAINLAND. MODELS SUGGEST THAT ANY EVENING SHOWERS/STORMS WILL DIMINISH AFTER SUNSET THIS EVENING...AS LOWER AND MID-LEVEL RIDGES WILL BECOME ALIGNED OVER THE PENINSULA RESULTING IN FAIR CONDITIONS AND LIGHT WINDS OVERNIGHT. BY SATURDAY...IT APPEARS THAT DEEP LAYER FLOW WILL GRADUALLY BEGIN TO VEER TO THE NORTHEAST WITH THE REGION BECOMING INCREASINGLY INFLUENCED BY CIRCULATION ASSOCIATED WITH TROPICAL WAVE PROGGED TO BE MOVING NORTHWESTWARD AND IN THE GENERAL DIRECTION OF SOUTH FLORIDA. IN THIS FLOW REGIME...SHOWERS AND THUNDERSTORMS WILL LIKELY BE MOST CONCENTRATED ACROSS THE INTERIOR AND GULF COAST PORTIONS OF THE MAINLAND...GIVEN PREVAILING NORTHEAST STEERING FLOW AND ENHANCED CONVERGENCE ALONG THE WEST COAST SEA BREEZE. BEYOND SATURDAY NIGHT/SUNDAY MORNING...THERE IS A GREAT DEAL OF UNCERTAINTY IN THE FORECAST...AS WEATHER CONDITIONS ACROSS THE LOCAL AREA WILL BE HEAVILY INFLUENCED BY TRACK OF TROPICAL DISTURBANCE CURRENTLY MOVING ACROSS HISPANIOLA. WILL INCREASE CLOUD COVER...DECREASE HIGH TEMPERATURES...AND LEAVE SCATTERED RAIN CHANCES IN THE FORECAST AT THIS POINT...BUT WITH SO MUCH UNCERTAINTY INVOLVED...WILL NOT MAKE ANY MAJOR CHANGES TO WIND AND WAVE GRIDS...AS THEY APPEAR TO BE REASONABLE AT THIS TIME. AFTER INFLUENCES OF THE TROPICAL SYSTEM MOVE AWAY FROM THE AREA BY THE MIDDLE OF NEXT WEEK...MEDIUM RANGE GUIDANCE IS IN GENERAL AGREEMENT ON BUILDING A SEASONABLY STRONG UPPER-LEVEL RIDGE OVER THE AREA...AND WILL MAINTAIN A FORECAST OF BOTH POPS/TEMPERATURES NEAR CLIMATOLOGICAL VALUES FOR LATE AUGUST. && .MARINE... SOUTH TO SOUTHWEST FLOW FROM 5-10 KNOTS WILL CONTINUE ACROSS THE COASTAL WATERS OF SOUTH FLORIDA OVERNIGHT...BEFORE A GRADUAL VEERING TREND TO THE NORTHEAST OCCURS IN ADVANCE OF TROPICAL WAVE FORECAST TO APPROACH THE REGION FROM THE SOUTHEAST LATE THIS WEEKEND. MARINE WEATHER CONDITIONS ARE EXPECTED TO BEGIN DETERIORATING ACROSS THE AREA ON SUNDAY...WITH INCREASING EAST TO NORTHEAST WINDS...HIGHER SEAS...AND INCREASING CHANCES FOR SQUALLS. IN COORDINATION WITH SURROUNDING OFFICES...WILL MAINTAIN SEAS ONLY SLIGHTLY HIGHER THAN SCA CRITERIA AT THIS TIME...WITH UPWARD ADJUSTMENTS LIKELY IN FUTURE FORECASTS. && .FIRE WEATHER... THERE ARE NO FIRE WEATHER CONCERNS THROUGHOUT THE FORECAST PERIOD... WITH MINIMUM AFTERNOON RH VALUES EXPECTED TO REMAIN ABOVE CRITICAL LEVELS. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 75 91 77 90 / 10 40 20 40 FORT LAUDERDALE 79 92 80 91 / 10 30 20 40 MIAMI 77 92 78 91 / 10 20 20 40 NAPLES 78 90 76 91 / 10 20 20 40 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && LONG TERM...70/DD SHORT TERM/AVIATION...18/GR
Hazardous weather outlook, Aug 15, 10:25 AM EDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...CORRECTED NATIONAL WEATHER SERVICE MIAMI FL 1025 AM EDT FRI AUG 15 2008 FLZ063-066>075-168-172>174-152300- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 1025 AM EDT FRI AUG 15 2008 ...SCATTERED THUNDERSTORMS, SOME STRONG, LAKE OKEECHOBEE TO THE EAST SECTIONS OF THE AREA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...REST OF TODAY AND TONIGHT THUNDERSTORMS: SCATTERED THUNDERSTORMS...SOME STRONG...WILL AFFECT MAINLY THE EASTERN HALF OF SOUTH FLORIDA AND LAKE OKEECHOBEE AREA THIS AFTERNOON WITH ONLY ISOLATED THUNDERSTORMS ELSEWHERE. LIGHTNING STRIKES AND STRONG GUSTY WINDS WILL BE THE MAIN IMPACTS FROM THE STORMS. WIND: SOME STORMS COULD CONTAIN WIND GUSTS OF 40 TO 50 MPH. SHOULD THE STORMS ORGANIZE SUFFICIENTLY, THEY COULD MOVE ACROSS PALM BEACH, BROWARD AND NORTHERN MIAMI-DADE COUNTIES AND INTO THE ADJACENT ATLANTIC WATERS WITH A CONTINUED GUSTY WIND POTENTIAL. MARINERS SHOULD BE ALERT FOR SCATTERED SHOWERS AND STORMS CAPABLE OF PRODUCING GUSTY WINDS OF 35 TO 45 KNOTS, MAINLY ACROSS LAKE OKEECHOBEE AND THE ATLANTIC WATERS OFF THE ATLANTIC COAST FROM VIRGINIA KEY NORTHWARD. RIP CURRENTS: SOUTHWEST WINDS NEAR 10 KNOTS WILL RESULT IN A SLIGHT RISK OF RIP CURRENTS AT THE COLLIER COUNTY BEACHES THIS AFTERNOON AND EVENING. HAIL: THERE IS A SLIGHT CHANCE OF SMALL SIZED HAIL UP TO PEA SIZED OVER THE EASTERN SECTIONS OF SOUTH FLORIDA. FLOODING: GENERAL STORM MOVEMENT WILL BE NORTHEAST AT 5 KNOTS THIS AFTERNOON, SO THERE IS A SLIGHT RISK OF URBAN TYPE FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY WITH LIGHTNING STRIKES AND GUSTY WINDS BEING THE PRIMARY RISKS FROM THE STORMS. MORE UNSETTLED WEATHER CONDITIONS ARE POSSIBLE EARLY NEXT WEEK, DEPENDENT ON THE FUTURE TRACK AND INTENSITY OF AN AREA OF LOW PRESSURE NOW LOCATED NEAR PUERTO RICO. RESIDENTS AND VISITORS SHOULD MONITOR THE LATEST UPDATES OVER THE NEXT FEW DAYS ON THIS POTENTIALLY DEVELOPING TROPICAL SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ESPECIALLY FOR WIND GUSTS ABOVE 35 MPH AND ANY TYPE OF FLOODING. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 4:02 PM EDT | Special Marine Warning | MFL | 62 min | |
| Aug 15, 4:08 PM EDT | Special Weather Statement | MFL | Hendry | 22 min |
| Aug 15, 4:22 PM EDT | Special Weather Statement | MFL | Palm Beach | 23 min |
| Aug 15, 4:27 PM EDT | Special Weather Statement | MFL | Palm Beach | 48 min |
| Aug 15, 4:51 PM EDT | Special Weather Statement | MFL | Miami-Dade | 39 min |
| Aug 15, 5:28 PM EDT | Special Weather Statement | MFL | Miami-Dade | 47 min |
| Aug 15, 7:48 PM EDT | Special Weather Statement | MFL | Broward | 42 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.